Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 253, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 3, 2001, 3:08 PM CDT for Cherokee County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 3, 2001, 3:08 PM CDT (20:08 UTC)
- Expired
- Jun 3, 2001, 4:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1236 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 032008 SVRBHM ALC019-032100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CDT SUN JUN 3 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN ALABAMA * UNTIL 400 PM CDT * AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST CENTRAL CHEROKEE COUNTY...MOVING EAST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL SOUTHEASTERN CHEROKEE COUNTY. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3420 8566 3400 8569 3398 8541 3423 8546
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:31 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 3, 2:31 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 231 PM CDT SUN JUN 03 2001 SURFACE ANALYSIS INDICATES SURFACE BOUNDARY LOCATED OVER COLUMBUS MS TO NEAR BIRMINGHAM TO GADSDEN. NORTH OF FRONT AN AREA OF THUNDERSTORMS MOVING EAST ACROSS TN VALLEY. THIS AREA OF STORMS HAD MOVED ACROSS SOUTHERN TN AND SPREAD CLOUDS ACROSS NORTHERN ALABAMA. RADARS INDICATING NOTHING BACK BEHIND THIS AREA AND WILL BASE 1ST PERIOD POPS THIS AREA MAINLY ON RADAR AT ISSUANCE. ALONG AND SOUTH OF BOUNDARY...WHERE ATMOSPHERE IS MOIST AND UNSTABLE...LACK OF CLOUDS ALLOWED FOR GOOD WARMING. TEMPERATURES IN THIS AREA IN THE UPPER 70S AND 80S. HAVE ALREADY ISSUED SEVERAL WARNINGS FOR THIS AREA. MODELS ARE IN PRETTY GOOD AGREEMENT WITH MAIN FEATURES THIS RUN. UPPER LOW OVER GREAT LAKES SLIDES EAST OVER NEW ENGLAND BY MIDDAY MONDAY AND ALONG CANADIAN COAST BY TUESDAY. SEVERAL IMPULSES MOVE NORTHWARD OUT OF THE GULF ACROSS PORTIONS OF ALABAMA. SURFACE BOUNDARY WILL SLOWLY LIFT NORTHWARD OVERNIGHT. BY MONDAY SURFACE HIGH PRESSURE SETS UP OFF THE SOUTHEAST COAST AND PUMPS GOOD GULF MOISTURE INTO FORECAST AREA. WITH MOISTURE...INSTABILITY IN PLACE...SCATTERED THUNDERSTORMS WILL FIRE IN THE AFTERNOON AND EVENING THROUGH WEDNESDAY. NEXT FRONT MOVES THROUGH THE AREA ON THURSDAY. HSV 066/083 068/083 067 4434 BHM 068/087 070/083 069 8445 MGM 070/090 071/086 071 5435 .BHM...NONE. 83
In the hours before
Special weather statement, Jun 3, 11:40 AM CDT, 3 hours 28 minutes before
ALZ001>038-040>050-040000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1140 AM CDT SUN JUN 3 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A FRONTAL BOUNDARY REMAINS ACROSS NORTHERN ALABAMA FROM RUSSELLVILLE TO HARTSELLE TO FORT PAYNE. THIS FRONT WILL CONTINUE TO SLOWLY MOVE NORTHWARD DURING THE AFTERNOON. PORTIONS OF NORTH ALABAMA...IN THE VICINITY OF THIS FRONT...IS WHERE SHOWERS AND THUNDERSTORMS WILL LIKELY OCCUR THIS AFTERNOON AND EVENING AS A DISTURBANCE ALOFT MOVE ACROSS THE REGION. A FEW STORMS MAY BECOME SEVERE WITH FREQUENT LIGHTENING...LARGE HAIL AND GUSTY WINDS POSSIBLE. ACROSS THE REST OF THE STATE...THE ATMOSPHERE REMAINS VERY UNSTABLE...BUT CERTAIN PARAMETERS ARE NOT COMING TOGETHER FOR ORGANIZED SEVERE WEATHER. ISOLATED STORMS MAY BE POSSIBLE THIS AFTERNOON...AS ABUNDANT LOW LEVEL MOISTURE WILL BE IN PLACE AND DAYTIME TEMPERATURES RISE TO NEAR 90. A LACK OF LOW LEVEL CONVERGENCE LOOKS TO BY THE LIMITING FACTOR FOR STORMS...BUT IF ANY DEVELOP THEY COULD QUICKLY BECOME SEVERE WITH STRONG DAMAGING WINDS AND HAIL. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOjULD NOT BE NECESSARY THIS AFTERNOON AND TONIGHT. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1 BIRMINGHAM IS 4 MONTGOMERY IS 5
Local storm report, Jun 3, 2:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT SUN JUN 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
140 PM SPRINGVILLE AL WIND DAMAGE
06/03/01 ST. CLAIR A FEW TREES WERE BLOWN
DOWN BETWEEN SPRINGVILLE
AND ODENVILLE.
157 PM FORT PAYNE AL 1.00 INCH HAIL
06/03/01 DEKALB QUARTER SIZE HAIL WAS
OBSERVED ON THE NORTH
SIDE OF FORT PAYNE.
200 PM FAYETTE AL 0.75 INCH HAIL
06/03/01 FAYETTE DIME SIZE HAIL REPORTED
JUST SOUTH OF FAYETTE.
225 PM DUKE AL 1.75 INCH HAIL
06/03/01 CALHOUN GOLF BALL SIZE HAIL WAS
OBSERVED ON HIGHWAY 204
NEAR DUKE.
239 PM DUKE AL 0.88 INCH HAIL
06/03/01 CALHOUN NICKEL SIZE HAIL WAS
REPORTED JUST EAST OF
DUKE.
240 PM WEST POINT AL 0.88 INCH HAIL
06/03/01 CULLMAN NICKEL SIZE HAIL FELL IN
NORTHERN CULLMAN COUNTY
NEAR WEST POINT AND
BATTLEGROUND.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:28 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 32 min |
| Jun 3, 1:28 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 47 min |
| Jun 3, 1:29 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 31 min |
| Jun 3, 1:34 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 41 min |
| Jun 3, 1:39 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 36 min |
| Jun 3, 1:48 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 42 min |
| Jun 3, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 52 min |
| Jun 3, 1:58 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 47 min |
| Jun 3, 2:20 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 40 min |
| Jun 3, 2:22 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 23 min |
| Jun 3, 2:45 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 30 min |
| Jun 3, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 57 min |
| Jun 3, 2:54 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Cullman | 51 min |
| Jun 3, 3:00 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 30 min |
| Jun 3, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 42 min |
| Jun 3, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 33 min |
| Jun 3, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 44 min |
| Jun 3, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 41 min |
| Jun 3, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 38 min |
| Jun 3, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 48 min |
| Jun 3, 5:44 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 31 min |
| Jun 3, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 26 min |
| Jun 3, 6:17 PM CDT | Flash Flood Warning | BMX | Elmore | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.